August 12, 2015 12:45 pm
Updated: August 12, 2015 7:32 pm

Fentanyl fact sheet: what it is and what it does

A A

What is fentanyl?

Fentanyl is a synthetic opiate narcotic, primarily used for pain management. It is a pharmaceutical that is legal with a prescription, and can be used via patches, lozenges or even a nasal spray.

It is anywhere from 50 to 100 times stronger than other opioids like morphine, heroin, or oxycodone.

You can’t see it, smell it or taste it.

Non-pharmaceutical fentanyl is created with varying toxicities and is often combined with caffeine, heroin and methamphetamine.

Drug dealers may sell fentanyl as fake oxycodone. Buyers may think they’re getting oxycodone, but they’re getting another opioid drug that has fentanyl and other substances in it.

Street names

On the street, fentanyl can have nicknames like:

  • beans
  • green apples
  • apples
  • shady eighties
  • eighties
  • fake oxy
  • greenies

How is it hitting the streets?

According to RCMP, fentanyl is finding its way to the Canadian illicit drug market via two means:

  • Diversion of pharmaceutical fentanyl products (primarily transdermal patches) from domestic supply and distribution channels
  • Importation or smuggling of pharmaceutical-grade fentanyl and fentanyl analogues into Canada from abroad, notably China

Can fentanyl kill me?

Yes, as little as two milligrams of fentanyl is enough to cause overdose and death. That amount is as small as two grains of salt.

Early signs of fentanyl poisoning may include:

  • sleepiness
  • trouble breathing (it may sound like snoring)
  • slow, shallow breathing
  • cold, clammy skin
  • unresponsiveness to pain or a person’s voice

Is fentanyl addictive?

Yes, fentanyl can be addictive. According to Alberta Health Services, if you use opioids a lot, you may find that you develop a tolerance and need more and more to feel the same effects. You can become mentally and physically dependent on fentanyl.

People addicted to fentanyl may have withdrawal symptoms when they quit, including:

What if I think a friend has fentanyl poisoning?

Call 911 right away.

Start CPR right away if the person stops breathing or has no pulse.

Take any remaining pills from the person’s mouth or patches from his or her skin so the person doesn’t absorb any more fentanyl.

If you have naloxone (an antidote for opioids), give it to the person as soon as possible.

Where to get help

If you’re concerned about your own or someone else’s misuse of fentanyl, or would simply like more information on drug use, contact the Addiction & Mental Health 24 Hour Helpline at 1-866-332-2322.

You can visit the Alberta Health Services fentanyl information page here.

– With files from Yuliya Talmazan, Alberta Health Services, RCMP and the Canadian Centre on Substance Abuse

Report an error
Global News